Amoxicillin and Rashes
Amoxicillin belongs to the penicillin group of antibiotics. It is used to treat bacterial infection; however, in some patients, this drug can cause skin irritation or rash.
Developing a rash can happen to anyone taking Amoxicillin but it is more commonly observed in children. It is not fully understood what causes rashes but it is thought to be an irritative response to the medication.
In most cases, the rash does not happen immediately after taking the medication. It becomes apparent usually after 72 hours or even up to 8 days of initiating or ending treatment with Amoxicillin.
A mild rash while on amoxicillin should not be mistaken with allergic reaction to the medication which often starts with rashes on the trunk of the body that can spread to the extremities and face. For the untrained eye, distinguishing a mild rash from serious allergic reaction can be difficult. Therefore, it is important to seek professional help as soon as a rash develops.
What are the signs and symptoms of a rash?
Signs and symptoms of a rash may include:
- Maculo-papular rash: patches of flat, red rash or pale, raised rash that are irregularly spaced throughout the trunk, extremties or face. This dermatologic side effect usually becomes apparent three to 10 days after starting the medicine.
- Hives: characterized as itchy, raised, white or red swellings. It often occurs after the initial doses.
- Itching: some patients report mild to moderate itching, while in some patients, this symptom is not apparent.
Rashes often goes away after the patient discontinues taking the drug. Usually, hives resolves immediately within hours while a macula-papular rash can take several days before completely disappearing.
What causes rashes while on Amoxcillin?
It is not actually known what causes macula-papular rash in patients taking amoxicillin. Some studies suggest that this is not part of the allergic response to the medication. It may be an irritative response of the skin to the medication. Some healthcare providers believe that developing a rash does not necessarily mean you are allergic to amoxicillin or penicillin. In fact, many patients taking amoxicillin develop mild rash that do not lead to serious anaphylactic reaction.
On the other hand, hives may be part of the normal allergic response. It often preludes a more serious allergic reaction. Contact your healthcare provider right away if you develop hives along with any of the following symptoms: difficulty breathing, facial or lip swelling, passing out, vomiting, or wheezing.
Who’s at risk of developing a rash?
- Studies suggest that women are more prone to developing a rash while on Amoxicillin than men.
- Patients with mononucleosis more commonly experience a rash.
- Patients with lymphatic leukemia are at an increased risk of developing rashes when treated with amoxicillin.
What to do if you develop a rash?
Although a mild rash while on amoxicillin is usually not serious, you have to report it right away to your healthcare provider. You may not be able to distinguish mild rash from a sign of severe anaphylactic reaction.
In most cases, your physician may prescribe Benadryl to relieve the symptoms or may recommend discontinuing the use of the medication or changing it with a different antibiotic.